Alert archive / Mississippi / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 40, NWS Mobile, AL

February 17, 2008Greene County, Perry County, Wayne County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Feb 17, 2008, 6:11 AM CST for Greene County, Perry County, Wayne County, Mississippi. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 17, 2008, 6:11 AM CST (12:11 UTC)
Expired
Feb 17, 2008, 7:00 AM CST
In force
49 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

Counties Greene County, MS, Perry County, MS, Wayne County, MS

The radar

The Mobile radar (KMOB), 98 km from the middle of the area, began a volume at 12:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 17, 5:26 AM CSTTornado WatchSPC7 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 0.2 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2008-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 412 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2008-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 233 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
412 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
645 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.6
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 171211
SVRMOB
MSC041-111-153-171300-
/O.NEW.KMOB.SV.W.0040.080217T1211Z-080217T1300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
611 AM CST SUN FEB 17 2008

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GREENE COUNTY IN SOUTHEAST MISSISSIPPI...
  PERRY COUNTY IN SOUTHEAST MISSISSIPPI...
  THIS INCLUDES THE CITY OF NEW AUGUSTA...
  SOUTHERN WAYNE COUNTY IN SOUTHEAST MISSISSIPPI...

* UNTIL 700 AM CST

* AT 607 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM RUNNELSTOWN TO 17 MILES SOUTHWEST OF BELLEVILLE...OR ALONG A
  LINE EXTENDING FROM 8 MILES EAST OF PETAL TO 16 MILES NORTHWEST OF
  WIGGINS...AND MOVING NORTHEAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  RHODES AND MAHNED BY 620 AM CST...
  RICHTON AND NEW AUGUSTA BY 625 AM CST...
  MULBERRY...WINGATE...HINTONVILLE AND FERGUSON BY 630 AM CST...
  KITTRELL BY 635 AM CST...
  BEAUMONT BY 640 AM CST...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM CST SUNDAY AFTERNOON
FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

LAT...LON 3122 8853 3101 8915 3143 8915 3145 8913
      3145 8894 3156 8893 3170 8852
TIME...MOT...LOC 1211Z 247DEG 43KT 3137 8907 3104 8927

$$
1 follow-up statement
000 
WWUS54 KMOB 171241
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
642 AM CST SUN FEB 17 2008

MSC041-111-153-171300-
/O.CON.KMOB.SV.W.0040.000000T0000Z-080217T1300Z/
PERRY MS-GREENE MS-WAYNE MS-
642 AM CST SUN FEB 17 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 AM CST
FOR SOUTHWESTERN WAYNE...NORTHWESTERN GREENE AND NORTHERN PERRY
COUNTIES...

AT 639 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM MULBERRY TO NEW AUGUSTA...OR ALONG A LINE EXTENDING
FROM 18 MILES SOUTHWEST OF WAYNESBORO TO NEW AUGUSTA...MOVING
NORTHEAST AT 35 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  HINTONVILLE AND FERGUSON BY 650 AM CST...
  KITTRELL AND BEAUMONT BY 655 AM CST...
  CLARA...PIAVE...SMITHTOWN AND SAND HILL BY 700 AM CST...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM CST SUNDAY AFTERNOON
FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

LAT...LON 3118 8876 3106 8916 3110 8916 3146 8898
      3146 8894 3154 8894 3156 8893 3168 8859
      3167 8858
TIME...MOT...LOC 1242Z 243DEG 29KT 3150 8884 3117 8904

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 17, 3:24 AM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Feb 17, 3:24 AM CST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
324 AM CST SUN FEB 17 2008

.SHORT TERM...(TODAY AND TONIGHT)...UPPER SYSTEM OVER OK ATTM WILL
CONTINUE TO TAKE A NORTHEASTERLY PATH...CLIMBING UPPER RIDGE OVER
THE EASTERN CONUS. CURRENTLY HAVE SQUALL LINE CROSSING SE
LA/MISS...MOVING EAST AT ABOUT 27 KNOTS ACCORDING TO CURRENT SPEED
TOOL. THIS WOULD PUT IT STARTING OVER SE MS COUNTIES AROUND 12Z.
THIS IS A BIT QUICKER THAN CURRENT GUIDANCE IS ADVERTISING...SO HAVE
MADE TIMING ADJUSTMENTS THERE. WITH TIMING DIFFERENCES BETWEEN THE
GFS AND NAM...LARGER DIFFERENCES ARE APPARENT IN THE MOS. MAV FRONT
LOADS THE PRECIP...MOSTLY THIS MORNING RESULTING IN SOME INSOLATION
THIS AFTERNOON AND WARMER TEMPS. NAM AND ITS PRECURSOR ETA/MET HAVE
THE PRECIP LATE MORNING INTO MID AFTERNOON...RESULTING IN COOLER
HIGHS TODAY. WITH ABUNDANT CLOUD COVER EXPECTED TODAY FROM THE
PRECIP...BUT SOME BREAKS...HAVE BLENDED THE GUIDANCE SOLUTIONS FOR
TODAYS HIGHS. THE MAIN WIND SHIFT WITH THIS SYSTEM COMES TONIGHT AS
WINDS BECOME NORTHWESTERLY AND COOLER AIR MOVES IN. GUIDANCE IS IN
PRETTY GOOD AGREEMENT WITH THE TEMPS...SO HAVENT DEVIATED.

LOOKING AT THE CHANCE FOR SEVERE WEATHER...GUIDANCE HAS SHIFTED LOW
LEVEL JET DYNAMICS A BIT FARTHER SOUTH FROM YESTERDAYS GUIDANCE.
BEST DYNAMICS STILL LOOK TO BE TO OUR NORTHWEST...BUT ENOUGH IS
SHIFTED SOUTH FOR THE FA...ESPECIALLY NORTHWESTERN SECTIONS TO SEE
MORE DYNAMICS. LOOKING AT THE MODEL AND LOCAL VWP WIND
PROFILES...SHEAR IS MOSTLY SPEED...BUT ENOUGH DIRECTIONAL IS
APPEARING TO MAKE ISOLATED TORNADOES POSSIBLE. THE CHANCE FOR SEVERE
WEATHER LESSENS THROUGH THE DAY AS THE UPPER DYNAMICS PULL AWAY
NORTHEAST. /16

.LONG TERM...(MONDAY THROUGH SATURDAY)SKIES SHOULD BE CLEARING IF
NOT ALREADY CLEAR BY SUNRISE MONDAY WITH DRIER AIR AND COOLER
TEMPERATURES FILTERING INTO THE AREA...IN THE WAKE OF TODAYS ROUGH
WEATHER. STAYS NICE AND MOSTLY CLOUD FREE UNTIL WEDNESDAY EVENING.
BY WEDNESDAY EVENING THE GULF MOISTURE FEED IS IN GEAR WITH LOW
LEVEL MOISTURE STREAMING NORTH OVER THE WESTERN GULF AND TRANSLATING
EAST WITH TIME. THE LOCAL AREA PRECIPITABLE WATER VALUES INCREASE
FROM A THIRD OF AN INCH WEDNESDAY MORNING TO OVER AN INCH AND A HALF
BY THURSDAY MORNING. LOOKS LIKE A RAINY PERIOD THE LAST HALF OF THE
WEEK INTO THE WEEKEND WITH WEAK DISTURBANCES MOVING THROUGH THE
UPPER ZONAL FLOW OVER THE TOP OF A MOIST AIR MASS. A WARM FRONT
DEVELOPING OVER THE WARMER GULF WATERS WELL TO THE SOUTH AT MID WEEK
WILL MOVE NORTH AND BE IN THE AREA THURSDAY NIGHT INTO
FRIDAY...GIVING A LITTLE MORE ZING TO THE CONVECTION...SPC IS
ALREADY TARGETING THE CENTRAL GULF COAST FOR A SLIGHT RISK OF SEVERE
WEATHER. COLDEST TEMPERATURES THROUGH THE EXTENDED PERIOD WILL BE
MONDAY MORNING WITH SOME LOWS AT FREEZING OR JUST BELOW OVER THE
EXTREME NORTHERN AREAS OF WAYNE...CHOCTAW AND CLARKE COUNTIES. /11

&&

.MARINE...A SYSTEM APPROACHING FROM THE WEST WILL PUSH A LINE OF
THUNDERSTORMS ACROSS THE AREA TODAY...WITH A FRONT CROSSING THE
AL/NW FL COASTAL WATERS SUNDAY NIGHT...AND MODERATE TO STRONG
OFFSHORE FLOW FOLLOWING. GUIDANCE STILL ADVERTISING LOW END SMALL
CRAFT LEVEL WINDS...THOUGH IS HANGING ON TO THEM A BIT LONGER...SO
HAVE EXTENDED THE SCY. WINDS AND SEAS WILL SETTLE TUESDAY AS SURFACE
HIGH PRESSURE MOVES OVER THE AREA...BUT AS ANOTHER SYSTEM APPROACHES
THE PLAINS...SURFACE HIGH PRESSURE WILL GE PUSHED TO THE EASTERN
SEABOARD...THEN EAST THROUGH WEDNESDAY NIGHT. THIS NEXT SYSTEM IS
ADVERTISING A FRONT APPROACHING THE LOWER MISS RIVER VALLEY...BUT
REMAINING NORTHWEST OF THE AREA. /16

&&

.FIRE WEATHER...MODERATE TO STRONG SOUTH AND SOUTHEAST WINDS TODAY
WITH RAIN AND THUNDERSTORMS LATER THIS MORNING. WINDS BECOME WEST
THEN NORTHWEST OVER SOUTHEAST MISSISSIPPI BY AFTERNOON AND BY
EVENING OVER THE EASTERN ZONES AS THE FRONT BRINGS AN END TO THE
THUNDERSTORMS. DRY MONDAY BUT LOOKS TO BE ABOVE THRESHOLD FOR FIRE
WEATHER WATCH...WILL LIKELY NEED A WATCH OR WARNING FOR TUESDAY. /11

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      71  47  63  36 /  90  30  05  00
PENSACOLA   68  51  62  39 /  90  50  10  00
DESTIN      70  55  64  42 /  90  70  10  00
EVERGREEN   71  47  62  34 /  90  50  05  00
WAYNESBORO  71  42  60  32 /  90  20  05  00
CAMDEN      73  45  60  32 /  70  40  05  00

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL NOON MONDAY FOR THE FOLLOWING ZONES:
     COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM...
     COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20
     NM...MOBILE BAY...WATERS FROM DESTIN TO PENSACOLA FL FROM
     20 TO 60 NM...AND WATERS FROM PENSACOLA FL TO PASCAGOULA MS
     FROM 20 TO 60 NM.

&&
Hazardous weather outlook, Feb 17, 4:30 AM CST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
430 AM CST SUN FEB 17 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-181200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
430 AM CST SUN FEB 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

A FRONT WILL APPROACH THE AREA TODAY. AHEAD OF THE FRONT...A LINE OF
THUNDERSTORMS WILL CROSS THE AREA THIS MORNING INTO THIS AFTERNOON.
THIS LINE WILL SLOW DOWN DURING THE DAY AS ITS SUPPORTING UPPER
DYNAMICS PULL AWAY TO THE NORTHEAST. SHEAR PROFILES INDICATE MOSTLY
WIND DAMAGE FROM THE SQUALL LINE AS IT PASSES...THOUGH THERE IS THE
POSSIBILITY OF ISOLATED TORNADOES...ESPECIALLY WITH
SCATTERED...NORTHWARD MOVING THUNDERSTORMS DEVELOPING AHEAD OF THE
SQUALL LINE.

STRONG OFFSHORE WINDS WILL SHIFT TO OFFSHORE TONIGHT. THESE WINDS
AND DEVELOPED SEAS WILL MAKE BOATING HAZARDOUS FOR SMALL CRAFT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MODERATE TO STRONG OFFSHORE FLOW WILL LAST THROUGH MONDAY
NIGHT...WITH CONDITIONS HAZARDOUS FOR SMALL CRAFT CONTINUING. WINDS
AND SEAS WILL SETTLE LATE MONDAY NIGHT THROUGH TUESDAY.

A SYSTEM MOVING OVER THE PLAINS WILL PUSH A FRONT TOWARDS THE
AREA...STRENGTHENING WINDS AND CREATING HAZARDOUS CONDITIONS FOR
SMALL CRAFT BY THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE NEEDED
AT TIMES TODAY.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 6:31 AM CSTSevere Thunderstorm WarningMOBWayne29 min
Feb 17, 7:00 AM CSTSevere Thunderstorm WarningMOBGreene, Wayne45 min
Feb 17, 11:03 AM CSTTornado WarningMOBWayne27 min
Feb 17, 11:30 AM CSTSevere Thunderstorm WarningMOBGeorge60 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.